Document Detail


Benzocaine-induced methemoglobinemia: report of a severe reaction and review of the literature.
MedLine Citation:
PMID:  8069004     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of benzocaine-induced inethemoglobinemia and present a review of the related literature. CASE REPORT: An 83-year-old man received benzocaine topical anesthesia 600 mg prior to intubation for resection of a thyroid adenoma. The patient became severely cyanotic after induction of anesthesia. After a negative workup for common causes of cyanosis. blood co-oximetry analysis revealed a methemoglobin concentration of 54.1 percent. Intravenous methylene blue reversed the methemoglobinemia, although delayed recurrence 20 h later necessitated readministration of intravenous methylene blue. The patient developed cardiovascular instability and severe neurologic depression requiring prolonged ventilatory support. DISCUSSION: Methemoglobinemia can result from exposure to a number of drugs including benzocaine. Cyanosis, neurological and cardiac dysfunction may result when methemoglobin concentrations exceed 30 percent. Clinical diagnosis is made on the presentation of cyanosis unresponsive to oxygen administration and a distinctive arterial blood brown color; laboratory confirmation is by cooximetry. Treatment of symptomatic methemoglobinemia is by intravenous methylene blue (1-2 mg/kg) administration. Fifty-four cases of benzocaine-induced methemoglobinemia have been reported in the literature. Intubation, endoscopy/bronchoscopy, and ingestion were the most common procedures in which benzocaine administration produced methemoglobinemia. Infants and the elderly were more likely to develop toxic methemoglobinemia after benzocaine exposure. Other risk factors included genetic reductase deficiencies, exposure to high doses of anesthetic, and presence of denuded skin and mucous membranes. CONCLUSIONS: Because of the potential for severe complications, methemoglobinemia should be corrected promptly in compromised patients and those with toxic benzocaine concentrations. The possibility of masking symptoms during general anesthesia carries special risk of use of this agent in the preanesthesia setting.
Authors:
L F Rodriguez; L M Smolik; A J Zbehlik
Related Documents :
3215114 - Methyldopa-induced syndrome of inappropriate antidiuretic hormone secretion and bone ma...
12807304 - Herbal infusions used for induced abortion.
2672404 - Neuroblastoma after prenatal exposure to phenytoin: cause and effect?
1709804 - The use of a low molecular weight heparinoid (org 10172) for extracorporeal procedures ...
6791064 - Sarcoma complicating von recklinghausen disease in pregnancy.
14153404 - The pathology of japanese encephalitis. a review.
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  28     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1994 May 
Date Detail:
Created Date:  1994-09-23     Completed Date:  1994-09-23     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  643-9     Citation Subset:  IM    
Affiliation:
Stanford University Medical Center, CA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Administration, Topical
Aged
Aged, 80 and over
Benzocaine / administration & dosage,  adverse effects*
Humans
Infusions, Intravenous
Male
Methemoglobinemia / chemically induced*,  therapy
Methylene Blue / therapeutic use
Shock / etiology
Chemical
Reg. No./Substance:
61-73-4/Methylene Blue; 94-09-7/Benzocaine
Comments/Corrections
Comment In:
Ann Pharmacother. 2000 Sep;34(9):1077   [PMID:  10981258 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Update on childhood immunizations.
Next Document:  Identification of patient-controlled analgesia overdoses in hospitalized patients: a computerized me...